Alert

Medicines or Vitamins That Can Cause Gas, Bloating, or Burping

Topic Overview

Many nonprescription and prescription medicines and supplements can cause gas and bloating. A few examples are:

  • Aspirin.
  • Antacids.
  • Diarrhea medicines, such as Imodium, Kaopectate, and Lomotil.
  • Opioid pain medicines.
  • Fiber supplements and bulking agents, such as Citrucel, Fiberall, and Metamucil.
  • Multivitamins and iron pills.

If you think that your gas, burping, or bloating may be caused by a medicine or supplement:

  • Call the doctor who prescribed the medicine before you take the next dose to find out if you should stop taking the medicine or take a different one. An appointment may not be needed.
  • If you are taking a medicine or supplement that was not prescribed by a doctor, stop taking it. Call your doctor if you feel that you need to continue taking the medicine or need help controlling your symptoms.

Credits

Current as ofSeptember 23, 2018

Author: Healthwise Staff
Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine

Top